Article Text

Download PDFPDF
Republished: Symptomatic digoxin toxicity in a patient on haemodialysis
  1. Lara Delicata1,
  2. Arlène Gatt2,
  3. Jean-Luc Paris2,
  4. John Bonello3
  1. 1Department of Nephrology, Mater Dei Hospital, Msida, Malta
  2. 2Department of Medicine, Mater Dei Hospital, Msida, Malta
  3. 3Department of Cardiology, Mater Dei Hospital, Msida, Malta
  1. Correspondence to Dr Lara Delicata; lara.callus{at}gov.mt

Statistics from Altmetric.com

In conjunction with BMJ Case Reports, DTB will feature occasional drug-related cases that are likely to be of interest to readers. These will include cases that involve recently marketed drugs for which there is limited knowledge of adverse effects and cases that highlight unusual reactions to drugs that have been marketed for several years.

Summary

We present a man undergoing regular haemodialysis sessions, who presented with non-specific symptoms of nausea, vomiting and light-headedness. He was found to have significantly raised serum digoxin concentrations, as well as a heart rate of 30 beats per minutes. An ECG showed complete heart block. He has a history of non-ischaemic dilated cardiomyopathy with resistant supraventricular and ventricular tachycardias and was on concomitant beta-blockade and digoxin. On questioning, he reported a gradual decline in his residual urine output over the past 6 months. He was reviewed by the cardiology team and required both pharmacological therapy for reversal of digoxin toxicity and temporary pacing in view of significant bradyarrhythmias. The beta-blockade and digoxin were discontinued. He was kept on continuous monitoring at the Cardiac Critical Care Unit. His symptoms resolved spontaneously once digoxin-specific antibody fragments were administered and temporary pacing successfully performed.

Background

For a number of years, use of cardiac glycosides for the management of supraventricular arrhythmias and for optimisation of congestive heart failure have shown encouraging outcomes. Digoxin is a cardiac glycoside which is readily available and has proven effective; however, its narrow therapeutic window, and its predominant excretion through the urinary pathway, has made its use in patients with end-stage kidney disease (ESKD) and on renal replacement therapy more challenging with increased risk of toxicity. The literature repeatedly recommends caution with its use. Chronic digoxin toxicity may be managed with supportive measures; however, if potentially life-threatening or life-threatening toxicity ensue, use of digoxin-specific antibody fragment …

View Full Text

Footnotes

  • Contributors LD was responsible for the writing and editing of the manuscript. AG was responsible for collecting data from medical records, consenting the patient and revising the manuscript. JP was responsible for obtaining informed consent and revising the manuscript. JB was responsible for revising the manuscript and selecting appropriate figures for the report.

  • Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.

  • Competing interests None declared.

  • Patient consent for publication Obtained.

  • Provenance and peer review Not commissioned; externally peer reviewed.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.